Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 198, NWS Springfield, MO

September 12, 2000Barton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 12, 2000, 1:52 AM CDT for Barton County, Missouri. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 12, 2000, 1:52 AM CDT (06:52 UTC)
Expired
Sep 12, 2000, 2:15 AM CDT
In force
23 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Barton County, MO

The radar

The Springfield radar (KSGF), 100 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 2:00 AM CDTHail 0.75Mindenmines, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 10:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2000-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2000-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1561 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
2128 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 120653
SVRSGF
MOC011-120715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
152 AM CDT TUE SEP 12 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN SOUTHWEST MISSOURI

* UNTIL 215 AM CDT

* AT 150 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST
  OF FORT SCOTT TO LIBERAL TO MINDENMINES...MOVING EAST AT 35 MPH.
  THESE SEVERE THUNDERSTORMS WILL LIKELY PRODUCE DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 70 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   LAMAR BY 215 AM CDT.

THE TOWNS OF BURGESS...HANNON...IANTHA...IRWIN AND OAKTON ARE ALSO IN
THE PATH OF THESE STORMS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

LAT...LON 3762 9465 3753 9464 3739 9470 3736 9419
          3753 9412 3764 9431

HUDSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:40 PM CDT, 11 hours 12 minutes earlier.

Area forecast discussion, Sep 11, 2:40 PM CDT, 11 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CDT MON SEP 11 2000

FORECAST CONCERNS INCLUDE PRECIPITATION COVERAGE AND SEVERE WEATHER
THREAT TONIGHT AND EXTENT OF COOLING TUESDAY.

SURFACE ANALYSIS DEPICTS A COLD FRONT EXTENDING FROM MINNEAPOLIS TO
DODGE CITY.  FEATURES OF INTEREST ON WATER VAPOR IMAGERY INCLUDE A
POTENT SHORTWAVE TRACKING INTO THE NRN PLAINS...AND A SHORTWAVE
EMBEDDED IN A SUBTROPICAL PLUME OVER SWRN KS. TEMPERATURES
APPROACHING RECORD LEVELS WITH DEWPOINTS MAINTAINING IN THE UPPER
60S. ISOLATED SHOWERS DEVELOPING IN SOUTH CENTRAL MISSOURI IN SURFACE
THETA-E RIDGE.

UPPER PATTERN WILL AMPLIFY THE NEXT FEW DAYS AS SHORTWAVES DROP OVER
THE MEAN RIDGE POSITION OUT WEST. THE INTERACTION BETWEEN THE INITIAL
UPPER TROUGH CROSSING THE REGION TONIGHT AND THE SUBTROPICAL FETCH
WILL PRODUCE THE LIKELIHOOD OF PRECIPITATION OVER MOST OF THE OZARKS
TONIGHT AND EARLY TUESDAY. MODELS IN GENERAL AGREEMENT ON THE TIMING
OF THE FRONT AND TRANSITION TO NWLY FLOW ALOFT.  WILL GENERALLY
FOLLOW THE ETA.

AIRMASS WILL BE PLENTY MOIST AND UNSTABLE AHEAD OF THE APPROACHING
FRONT TONIGHT.  THE APPROACH OF THE SHORTWAVE OVER WRN OK...GOOD LOW
LEVEL CONVERGENCE...AND INCREASING DIVERGENCE ALOFT WILL INITIATE
THUNDERSTORMS ALONG THE FRONT THIS EVENING. EXPECT ACTIVITY TO BREAK
OUT OVER NWRN MO/ERN KS THEN SPREAD INTO OUR FORECAST AREA BY LATE
EVENING.  FETCH OF SUBTROPICAL MOISTURE INTO THE AREA AND
PRECIPITABLE WATER VALUES PROGGED TO APPROACH 2 INCHES COULD RESULT
IN LOCALLY HEAVY RAINFALL TOTALS.

WILL SEE LINGERING PRECIPITATION TUESDAY MORNING AS THE FRONT SAGS
OUT OF THE AREA. 850 MB TEMPERATURES WILL DROP ABOUT 6 DEGREES OFF
TODAYS READINGS RESULTING IN MORE SEASONABLE TEMPERATURES. HOWEVER
WITH MAIN PUSH UPPER LEVEL COOLING HEADING EAST INTO THE GREAT
LAKES WILL NOT GO AS COOL AS GUIDANCE.

QUIET WEATHER WILL PREVAIL TUESDAY NIGHT INTO WEDNESDAY AS SURFACE
HIGH PRESSURE BUILDS INTO THE AREA. CLEAR SKIES AND DRIER AIRMASS
WILL ALLOW FOR GOOD COOLING TUESDAY NIGHT.

IN THE EXTENDED...NWLY FLOW WILL RETURN AS THE UPPER PATTERN
AMPLIFIES.  NEXT FRONT WILL SLIDE DOWN THROUGH THE AREA BY THURSDAY
NIGHT. THIS FRONT WILL LIKELY USHER MORE SIGNIFICANT COOLING INTO THE
REGION. WILL LEAVE FORECAST DRY FOR NOW AS MOISTURE AVAILABILITY IS
STILL QUESTIONABLE.

FORECAST NUMBERS FOR COORDINATION PURPOSES ONLY.

FCSTID = 11
SGF   67  81  53  83  58 /  60  60  0  0
JLN   68  82  55  84  60 /  60  60  0  0
UNO   71  80  53  83  55 /  50  60  0  0
VIH   66  79  52  81  56 /  60  50  0  0

.SGF...
MO...NONE.
KS...NONE.

FOSTER

In the hours before

Special weather statement, Sep 11, 10:41 PM CDT, 3 hours 11 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1041 PM CDT MON SEP 11 2000

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 3 AM FOR
SOUTHEAST KANSAS AND MUCH OF CENTRAL AND SOUTHERN MISSOURI...

AT 1040 PM...A LINE OF THUNDERSTORMS EXTENDING FROM BOURBON COUNTY
KANSAS TO MORGAN COUNTY MISSOURI...WILL CONTINUE TO ADVANCE
SOUTHWARD THROUGH THE REGION INTO THE LATE NIGHT HOURS.

SOME OF THESE STORMS ARE EXPECTED TO EXCEED SEVERE LEVELS...WITH
LARGE HAIL AND DAMAGING WIND LIKELY.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...
IN SOUTHEAST KANSAS BOURBON...CRAWFORD AND CHEROKEE...AND IN
SOUTHWEST MISSOURI...VERNON...BARTON...JASPER...NEWTON...MCDONALD...
ST CLAIR...CEDAR...DADE...LAWRENCE...BARRY...BENTON...HICKORY...
POLK...GREENE...CHRISTIAN...STONE...TANEY...MORGAN...CAMDEN...
DALLAS...LACLEDE...WEBSTER...WRIGHT...DOUGLAS...OZARK...MILLER...
MARIES...PULASKI...PHELPS...DENT...TEXAS...HOWELL...SHANNON AND
OREGON COUNTIES.

RESIDENTS THROUGH OUT THE REGION SHOULD STAY TUNED FOR STORM
WARNINGS INTO THE LATE NIGHT HOURS.  IF WARNINGS ARE ISSUED FOR
YOUR AREA TAKE SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

RUNNELS
Local storm report, Sep 12, 1:01 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 AM CDT TUE SEP 12 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    11 W FT SCOTT             KS   WIND DAMAGE
09/11/00   BOURBON                        POWER LINES AND TREES
                                          DOWN.  ROOF BLOW OFF
                                          HOUSE TRAILER. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

1109 PM    WHEATLAND                 MO   WIND DAMAGE
09/11/00   HICKORY                        POWER LINES BLOWN DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1112 PM    OSCEOLA                   MO   .75 INCH HAIL
09/11/00   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1125 PM    WEAUBLEAU                 MO   .75 INCH HAIL
09/11/00   HICKORY

1134 PM    HIATTVILLE                KS   .75 INCH HAIL
09/11/00   BOURBON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1145 PM    ARMA                      KS   WIND DAMAGE
09/11/00   CRAWFORD                       POWER LINES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

1155 PM    7 S BUFFALO               MO   WIND DAMAGE
09/11/00   DALLAS                         TREES BLOWN DOWN

1155 PM    GREENFIELD                MO   WIND DAMAGE
09/11/00   DADE                           LIMBS BLOWN DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1208 AM    LEBANON                   MO   WIND DAMAGE
09/12/00   LACLEDE                        TREES BLOWN DOWN.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

1213 AM    SACVILLE                  MO   WIND DAMAGE
09/12/00   GREENE                         TREES BLOWN DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1215 AM    LIBERAL                   MO   1 INCH HAIL
09/12/00   BARTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 10:06 PM CDTSevere Thunderstorm WarningSGFVernon39 min
Sep 11, 10:26 PM CDTSevere Thunderstorm WarningSGFBenton, St. Clair64 min
Sep 11, 10:45 PM CDTSevere Thunderstorm WarningSGFVernon45 min
Sep 11, 11:03 PM CDTSevere Thunderstorm WarningSGFCedar, Polk57 min
Sep 11, 11:03 PM CDTSevere Thunderstorm WarningSGFCamden, Hickory57 min
Sep 11, 11:46 PM CDTSevere Thunderstorm WarningSGFDade29 min
Sep 11, 11:53 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster, Wright37 min
Sep 11, 11:53 PM CDTSevere Thunderstorm WarningSGFGreene, Polk37 min
Sep 12, 12:00 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.